Minnesota, 2024Funnel Clouds in Minnesota, July 4, 2024
July 4, 2024 · NWS MPX · 3 events in 3 counties and zones
Three funnel clouds were reported; all of them were associated with small showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three funnel clouds were reported; all of them were associated with small showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 12:00 PM CST, 20 minutes earlier. Its key messages:
- Thunderstorms and locally heavy rainfall likely today and tonight.
- Numerous chances for showers and a few thunderstorms will linger into next week with temperatures remaining below normal.
Area forecast discussion, Jul 4, 12:00 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
100 PM CDT Thu Jul 4 2024
.KEY MESSAGES...
- Thunderstorms and locally heavy rainfall likely today and
tonight.
- Numerous chances for showers and a few thunderstorms will
linger into next week with temperatures remaining below
normal.
&&
.DISCUSSION...
Issued at 402 AM CDT Thu Jul 4 2024
Showers are beginning to advance into and develop across
southwestern MN early this morning. They should reach the Twin
Cities metro in the next few hours. This will be the first of
potentially many rounds during the next 24 hours.
The trough over the northern High Plains will continue digging
southeast this morning, reaching MN this afternoon as a
seasonally potent wave. Forcing will become more focused and a
broad surface low will develop and track across southern MN.
Scattered to numerous thunderstorms are expected by afternoon,
which will continue tonight north of the surface low track and
roughly along the 700 mb low track. This favored area is
expected to stretch from the Redwood Falls area to the Twin
Cities metro. 00Z HREF neighborhood probabilities of greater
than 2 inches within this corridor range from 60 to 80 percent,
and 30 to 60 percent for greater than 3 inches. That's a strong
signal for heavy rainfall, but there are some limiting factors
to consider for flooding. Many of the CAMs and even the global
guidance indicate rain will not be continuous for several hours.
There should be breaks between rounds which will allow runoff
from becoming excessive. Pwats aren't too anomalous for this
time of year and rain rates aren't expected to be too extreme
either. Perhaps some 1-1.5 inch/hr rates will be possible with
the most robust convection, but 1 hr flash flood guidance values
are generally 1.5-2 inches and those rates shouldn't last an
hour's time. Areas that do see totals of 3 inches through Friday
morning may have some issues, but these pockets should be
fairly localized. For these reasons, decided against a Flood
Watch at this time but trends will continue to be monitored.
Mid level lapse rates will remain modest and the prospects of
significant surface heating still appear limited given the
extensive cloud cover, so instability will be lacking in most
locations. However, across southern MN there may be better
heating near and south of the low track. Here, there is some
potential for a few stronger storms where CAPE may exceed 1000
J/kg and deep layer shear is better. Some marginally severe
hail and a couple weak tornadoes are possible.
The showers will linger into Friday across eastern MN/WI, but
some scattered activity could redevelop farther west in the
afternoon with breaks in the clouds and some instability
developing within the cyclonic flow.
Multiple waves within a broad north central U.S. trough will
keep precip chances going for much of the remainder of the
period. Nothing looks particularly widespread or heavy, but it
will continue the gloomy and un-Julylike weather for the
region. Temperatures will remain below normal until if/when the
western Ridge builds east. Some of the extended guidance is
hinting at that possibility toward mid-July.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jul 4 2024
Main aviation concern will be the ongoing showers and storms,
which will last through this evening for most. A cluster of
storms are currently developing over south-central MN, which
would bring MVFR/IFR visibilities during the heaviest rainfall
rates. A bit of a lull in precipitation is still expected late
this evening/night, before rain showers and MVFR/IFR ceilings
become more widespread overnight into tomorrow morning. Winds
will remain generally light and variable today, before shifting
out of the N/NW and increasing slightly tomorrow. The strongest
thunderstorms, which could have wind gusts up to 50 mph and
hail greater than an inch, are expected to stay further south
near and along I-90.
KMSP...The first wave of showers have passed this morning, and
the focus turns to the redevelopment of precip to the southwest.
Most of the cells over south-central MN are still elevated, so
the threat for severe weather is lower, but reduced vis and
thunder will still be likely. Storms could move in as early as
1:30-2pm, and would be off and on through the early evening.
Cigs are still on track to drop to low MVFR by this evening and
will likely become IFR late tonight through tomorrow morning.
Isolated showers/storms are possible tomorrow afternoon/evening,
but confidence is low so have kept mention out of the TAF for
now.
/OUTLOOK FOR KMSP/
SAT...Chance PM MVFR SHRA/TSRA. Wind SW 5-10 kts.
SUN...MVFR/SHRA/TSRA likely. Wind SW 10-20 kts.
MON...VFR, chance MVFR. Wind WNW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Borghoff
AVIATION...BED
Hazardous weather outlook, Jul 4, 3:11 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
411 AM CDT Thu Jul 4 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
411 AM CDT Thu Jul 4 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall is likely. A few strong or severe
storms are possible, especially across southern Minnesota.
Moderate river flooding continues along parts of the Minnesota
and Mississippi Rivers.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon.
Borghoff
In the hours before
Special weather statement, Jul 4, 11:10 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Thu Jul 4 2024
MNZ056-064-065-073-041800-
Chippewa MN-Yellow Medicine MN-Renville MN-Redwood MN-
1210 PM CDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHIPPEWA...
NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN
RENVILLE COUNTIES THROUGH 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout near Cottonwood, or 13
miles northeast of Marshall, moving northeast at 30 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Granite Falls, Sacred Heart, Wood Lake, Maynard, Hanley Falls, Echo,
Minnesota Falls, Belview, Vesta, Delhi, Hazel Run, and Granite Falls
Airport.
This includes U.S. Highway 212 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4495 9549 4461 9511 4444 9559 4462 9561
4463 9563 4463 9576 4468 9580
TIME...MOT...LOC 1710Z 240DEG 25KT 4458 9559
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CTGFunnel Cloud, Douglas
- When
- July 4, 12:20 PM CST
- Where
- Douglas County, 1.53 mi ENE of Osakis
- Reported by
- Social Media
- Coordinates
- 45.881, -95.142
Video and photos of a funnel over Lake Osakis were provided. It was not possible to determine if there was any ground contact. The time was estimated based on radar.
Funnel Cloud, Morrison
- When
- July 4, 2:00 PM CST
- Where
- Morrison County, 7.08 mi N of Hillman
- Reported by
- Social Media
- Coordinates
- 46.101, -93.852
Funnel cloud photos were provided for an area southwest of Lake Mille Lacs. Time and location were estimated based on radar.
Funnel Cloud, Yellow Medicine
- When
- July 4, 4:50 PM CST
- Where
- Yellow Medicine County, 7.11 mi S of Wood Lake
- Reported by
- Public
- Coordinates
- 44.548, -95.534
Several photos of the funnel near Timm Lake were provided. It was not possible to determine if there was any ground contact.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 4 to 13, 20244 deaths · 11 events
- Excessive Heat in Arizona, July 4 to 12, 20241 death · 4 events
- Rip Current in North Carolina, July 4, 20241 death · 1 event
- Flash Flood and Hail in Missouri, July 4 to 5, 2024$164,000 · 1 in hail · 22 events
- Wildfire in Washington, July 4 to 7, 2024$241,000 · 1 event
- Damaging Wind in Iowa, July 4, 2024$90,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, July 4, 2024$52,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 4, 2024$15,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Alabama, July 4, 202418 events
- Flooding in South Dakota, July 4 to 6, 2024$15,000 · 4 events
- Damaging Wind in Indiana, July 4, 2024$15,000 · 61 kt wind · 1 event
- Tornado and Hail in New Mexico, July 4 to 5, 20241.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209338, 1209359, 1208353.